Half and Quarter Hours
Basics on the topic Half and Quarter Hours
How Long is Half an Hour and What is Quarter of an Hour?
You may have heard about the rule: After eating, you need to wait at least half an hour after you eat before swimming. But how long is a half hour? And how can you measure half an hour? Below we’ll find out what half an hour means as well as learning what quarter of an hour means too.
What is Half an Hour?
What is a half hour?
You might have learnt that an hour is sixty minutes long. How long is half an hour? A half hour is half of a full hour. Half of sixty is thirty, so, how many minutes is half an hour? Thirty minutes! If you add another half an hour, you would get to one hour.
Term  Meaning 

hour  60 minutes 
half an hour  30 minutes 
When trying to find the half hour on a clock, you can count forwards in fives until you reach thirty.
Time to the Half Hour – Example
Zuri wants to build a sandcastle, but Freddie is busy reading and says to wait half an hour. How long is half an hour? Take a look at the clock below, at what time can Zuri and Freddie build the sandcastle together?
If we count forwards in fives until we reach thirty, we get to the time 12:45.
How Long is a Quarter of an Hour
How many minutes in a quarter of an hour? We divided the clock in half to find thirty minutes, or half an hour. We can divide the halves again into quarters to find one quarter of an hour. A quarter of an hour is equal to fifteen minutes.
Quarter of an hour in minutes equals fifteen minutes.
When trying to find quarter of an hour on a clock, you can count forwards in fives until you reach fifteen.
Time to the Quarter Hour – Example
Zuri and Freddie want to go on a boat tour that leaves in quarter of an hour. Take a look at the clock below, what time does the tour start? How long is quarter of an hour? Fifteen minutes! Remember, you can count forwards in fives until you reach fifteen to find quarter of an hour.
If we count forwards in fives until we reach fifteen, we get to the time 1:25.
Quarter and Half Hours – Summary
Today we learnt about quarter and half hours. Let’s repeat what we learnt about measuring time and half and quarter hours today:
Half an hour is equal to thirty minutes
Quarter of an hour is equal to fifteen minutes.
You can count forwards in fives to find half an hour and quarter of an hour.
At the end of the video, there are exercises for continued practice of half and quarter hours as well as worksheets.
Half and Quarter Hours – Frequently Asked Questions
Transcript Half and Quarter Hours
"Ahhh what a perfect day to relax at the beach. "What are you writing, Freddie?" "A list of things to remember! We have to make the most of this BEAUTIFUL day!" "I even brought my watch so we can keep track of the time." Zuri and Freddie can use their watch to tell the time and know when they need to do things. "Exploring Time: How long is half an hour and quarter of an hour?" There are many different ways that we can read a clock to tell what time it is. Today we will be finding out how long half an hour is as well as how long quarter of an hour is. Let's start with half an hour. How long IS that? We know that an hour is sixty minutes long, and half an hour is HALF of that. Half of sixty is thirty, so, half an hour is thirty minutes. Let's see how Freddie and Zuri are doing with their list. "Those sandwiches were so good, Zuri!" "Thank you! It's my secret recipe, and now that we've eaten we can finally go and swim!" "Hang on, we can't swim right now, we have to wait half an hour after we eat." Zuri and Freddie need to use their watch to find out when they can go swimming again. If they finished eating at ten past one and need to wait half an hour, when can they go swimming again? Remember half an hour is thirty minutes, so we can count forwards thirty minutes from 1:10 to find out when they can go swimming again. Let's count together! Five, ten, fifteen, twenty, twentyfive, thirty. We counted forwards thirty minutes and ended on the time 1:40 or twenty to two. So, Zuri and Freddie can go swimming at 1:40. Zuri and Freddie ALSO need to put sun cream on every half an hour. Remember half an hour is equal to thirty minutes. We can count forwards thirty minutes to find out when Zuri and Freddie need to put sun cream on. If they put sun cream on at ten to two, when should they put on some more?
If we count forward thirty minutes from 1:50, we land on 2:20 or twenty past two. That means that Zuri and Freddie need to put sun cream on again at twenty past two. Next, let's look at quarter of an hour. What is quarter of an hour? We divided the clock in half to find thirty minutes, or half an hour. We can divide the halves AGAIN and now we have four parts that we call quarters. If we divide the hour into quarters, or into four equal parts, we find that quarter of an hour equals fifteen minutes Freddie and Zuri need to drink water every quarter of an hour to stay hydrated while they are out in the hot sun. If they last drank water at half past two, when should they drink water next? Remember quarter of an hour is fifteen minutes. What time will it be quarter of an hour after half past two?
If we count forwards fifteen minutes in steps of five, we get to 2:45 or quarter to three. So, Zuri and Freddie need to drink water again at quarter to three. Before we check in on Zuri and Freddie, let's summarise. Today we learned how long half an hour is as well as how long quarter of an hour is. Remember, half an hour is equal to thirty minutes. And quarter of an hour is equal to fifteen minutes. We also explored counting forwards in fives around the clock to find out what time Freddie and Zuri needed to do the things on their list. Now, let's see what Zuri and Freddie are up to. It looks like they fell asleep while relaxing! At least they put enough sun cream on!
Half and Quarter Hours exercise

Can you help Freddie and Zuri?
HintsThe shaded part of this clock represents half an hour.
The shaded part of this clock represents quarter of an hour.
Remember, quarter of an hour is half of half an hour.
Solution An hour is 60 minutes.
 Half of 60 is 30.
 Therefore, half an hour is 30 minutes.
 A quarter of 60 is 15.
 Therefore, quarter of an hour is 15 minutes.

When do Freddie and Zuri need to put sun cream on?
HintsRemember, half an hour is equal to 30 minutes.
This clock shows 1:35. What time was it half an hour earlier?
SolutionThe clocks above show 10:00 and 10:30.
10:30 is half an hour after 10:00.
If we count in fives from 10:00 until we reach 30, we get to 10:30._______________________________________________________
 Half an hour after 11:15 is 11:45.
 Half an hour after 5:20 is 5:50.
 Half an hour after 8:30 is 9:00.

When do Freddie and Zuri need to drink water?
HintsRemember, quarter of an hour is 15 minutes.
This clock shows 9:30. What time will it be in quarter of an hour?
SolutionZuri and Freddie first drank water at 2:30. Quarter of an hour after that would be 2:45, so this time would come first in your sequence.
We can see on the clocks above that quarter of an hour after 2:45 is 3:00, so this would be the next time.
Remember, quarter of an hour is equal to 15 minutes. If we jump around the clock in fives from 2:45 we will land on 2:50, 2:55 and then 3:00.
If we continue to jump around the clocks in steps of 15 minutes or quarter of an hour, we will land on:
 3:15
 3:30
 3:45

Have Zuri and Freddie got their times correct?
HintsHow many minutes are there in half an hour?
How many minutes are there in quarter of an hour?
Count round the clock in steps of five until you reach the correct time.
SolutionOops! Zuri and Freddie had made two mistakes.
 They first applied sun cream at 11:10, so should apply it again at 11:40 as you can see in the clocks above. 11:40 is 30 minutes or half an hour after 11:10.
 They drank some water at 2:35, so should have some more at 2:50 as the clocks above show. 2:50 is 15 minutes or quarter of an hour after 2:35.
 Zuri and Freddie had the correct time for swimming. 1:20 is half an hour after 12:50.
 They also had the correct time for leaving for the bus, as 4:15 is quarter of an hour before 4:30.

What time can Zuri and Freddie go swimming?
HintsFreddie and Zuri finished their lunch at 1:35. What time will it be half an hour, or 30 minutes after that?
Here are the jumps we can make around the clock to find the time they can swim again.
SolutionZuri and Freddie can go swimming again at 2:05.
If we count in fives from 1:35 until we reach 30, we land on 2:05.

Can you find out what time it is when Freddie and Zuri drink water?
HintsCan you remember how many minutes a quarter of an hour is equal to?
Count in jumps of fives around the clock. Every fifteen minutes, write the time down until you get to the seventh time.
The seventh time they drink water will be an hour and a half after the first time. What time will that be?
SolutionThe correct answer is 12:05.
They first drank water at 10:35 and had some more every quarter of an hour or 15 minutes.
They therefore drank water at:
 10:50 (second time)
 11:05 (third time)
 11:20 (fourth time)
 11:35 (fifth time)
 11:50 (sixth time)